New York, 2008Tornado and Hail in New York, May 17, 2008
May 17, 2008 · NWS BGM · 3 events in 2 counties and zones
Showers and a few thunderstorms developed out ahead of a cold frontal boundary. There were isolated severe thunderstorms east of Lake Ontario, and one of these storms produced a weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and a few thunderstorms developed out ahead of a cold frontal boundary. There were isolated severe thunderstorms east of Lake Ontario, and one of these storms produced a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 17, 2:04 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, May 17, 2:04 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT SAT MAY 17 2008
.SYNOPSIS...
THE COLD FRONT RESPONSIBLE FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WILL MOVE EAST OF THE REGION TONIGHT...WITH A BRIEF BREAK
IN THE RAINFALL EXPECTED. A NEW AREA OF LOW PRESSURE WILL MOVE
ACROSS PENNSYLVANIA ON SUNDAY...SPREADING SHOWERS BACK INTO THE
REGION BY LATE MORNING AND AFTERNOON. BEHIND THIS SYSTEM...MUCH
COOLER AND CONTINUED SHOWERY WEATHER WILL FOLLOW FOR THE BEGINNING
OF THE NEW WORK WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT NOW PRESSING ACROSS THE EASTERN GREAT LAKES. AHEAD OF
THE FRONT...AN AREA OF LIGHT SHOWERS IS PROGRESSING INTO OUR WESTERN
ZONES. ALONG THE FRONT ITSELF...THERE HAVE BEEN SOME LIGHTNING
STRIKES AS STRONGER LIFT ASSOCIATED WITH THE LEADING EDGE OF A VORT
MAX ALOFT INTERACTS WITH SURFACE DEWPOINTS...WHICH HAVE CLIMBED TO
AROUND 50 JUST AHEAD OF THE FRONT. SHOWERS AND CLOUDINESS AHEAD OF
THIS CONVECTIVE LINE WILL LIKELY CAUSE TEMPERATURES TO DROP SOMEWHAT
DURING THE AFTERNOON...LIMITING THE CONVECTIVE POTENTIAL WHEN THE
FRONT ARRIVES. STILL...GIVEN STRONG WINDS ALOFT /40KTS ON THE KBUF
VWP/...DRY BOUNDARY LAYER AIR...AND LOW FREEZING LEVELS...CAN/T RULE
OUT SOME SMALL HAIL AND GUSTY WINDS AS THE FRONT MOVES THROUGH.
SEVERE POTENTIAL LOOKS VERY LIMITED...HOWEVER.
FRONT QUICKLY CLEARS THE REGION THIS EVENING...WITH PARTLY CLOUDY
SKIES AND DIMINISHING WIND IN ITS WAKE AND TEMPERATURES FALLING INTO
THE 40S.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SHORT RANGE DETERMINISTIC AND ENSEMBLE GUIDANCE IN PRETTY GOOD
AGREEMENT THROUGH THE PERIOD. MAIN LOBE OF EASTERN NOAM CUTOFF
ROTATES OVERHEAD FOR LATE SUNDAY AND MONDAY...WITH SOME MODERATION
BY TUESDAY AS THIS LOBE LIFTS NORTHEAST INTO THE CANADIAN MARITIMES
ON TUESDAY.
SUNDAY LOOKS LIKE A TOUGH DAY FOR OUTDOOR ACTIVITIES AS A COMPACT
SHORTWAVE ROTATING AROUND THE CUTOFF MOVES FROM KDTX AT
DAYBREAK...TO AROUND KLGA BY EVENING. THIS WILL SPAWN A WAVE OF
SURFACE LOW PRESSURE THAT WILL TRACK WEST TO EAST ACROSS CENTRAL
PENNSYLVANIA DURING THE DAY. THE UPPER FORCING FOR ASCENT WILL
COMBINE WITH COOLING TEMPS ALOFT BY LATE MORNING TO PRODUCE A
BLOSSOMING AREA OF SHOWERS THAT WILL BE THE PRIMARY WEATHER STORY OF
THE AFTERNOON. GIVEN A LITTLE MORNING SUN...AND PRECIP ONSET LIKELY
DURING THE LATE MORNING...WE/LL HAVE TIME TO SEE TEMPS TO RISE TO
AROUND 60...BUT NOT MUCH HIGHER.
SUNDAY NIGHT THE AREA OF LOW PRESSURE LIFTS NORTHEAST WHILE
DEEPENING. AT THE SAME TIME...COLD ADVECTION CONTINUES WITH T850
FALLING TO AROUND -4C BY DAYBREAK. THIS IS LIKELY A LITTLE TOO WARM
TO GET MUCH OF A LAKE RESPONSE...GIVEN LAKE TEMPS AROUND
+4C...HOWEVER...GIVEN RESIDUAL MOISTURE...THE COLD POOL ALMOST
DIRECTLY OVERHEAD...AND CYCLONIC FLOW...EXPECT SOME SHRA THROUGH THE
NIGHT. LOW TEMPERATURES WILL FALL INTO THE UPPER 30S...SO CAN/T
RULE OUT A FLURRY MIXING IN...BUT HAVE NOT MENTIONED IN IN THE ZFP.
MONDAY...EXPECT A VERY COOL AND RAW DAY. WITH LOW PRESSURE
DEEPENING OVER THE CANADIAN MARITIMES...A DECENT SURFACE PRESSURE
GRADIENT WILL SETUP...SO EXPECT WINDS 15 TO 20 MPH WITH SOME GUSTS
REACHING AS HIGH AS 30MPH. THIS WILL BE COMBINED WITH TEMPERATURES
STRUGGLING TO REACH 50 AS TEMPS ALOFT ONLY SLOWLY WARM BACK TOWARDS
FREEZING AT 850. IN ADDITION...WITH THE UPPER COLD POOL STILL
NEARBY AND CYCLONIC FLOW CONTINUING...SHRA ARE POSSIBLE JUST ABOUT
ANYWHERE.
MONDAY NIGHT WILL LIKELY SEE SOME DECREASE IN CLOUDINESS AND SHOWER
ACTIVITY AS THE FLOW FLATTENS IN RESPONSE TO THE H85/H5 LOWS PULLING
WELL NORTH AND EAST OF THE AREA. TEMPS WILL BE SIMILAR TO THE NIGHT
BEFORE...ONCE AGAIN IN THE UPPER 30S. WINDS WILL ALSO SLACKEN AS
THE SURFACE PRESSURE GRADIENT RELAXES.
ANOTHER DAY WITH SOME RAINFALL IS EXPECTED TUESDAY AS YET ANOTHER
SPOKE OF ENERGY ROTATES AROUND THE EASTERN NOAM CUTOFF. WILL LIKELY
MAKE IT THROUGH THE EARLY MORNING DRY...BUT BY AFTERNOON ANOTHER
WEAK WAVE OF LOW PRESSURE WILL MOVE FROM WEST TO EAST SOUTH OF OUR
REGION...AND SPREAD A FEW SHRA INTO OUR AREA. THE LOW TRACK WILL BE
FURTHER SOUTH THAN THE SYSTEM ON SUNDAY...SO HAVE KEPT POPS LOW
CHANCE AT THIS TIME. WITH SOME MINOR WARMING ALOFT...AND THE
POTENTIAL FOR SOME MORNING SUN...EXPECT HIGHS TO REBOUND A
LITTLE...UP TO AROUND 60...WHICH IS STILL ALMOST 10F BELOW NORMAL
FOR THIS TIME OF YEAR.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
MED RANGE MODELS CONTINUE TO SHOW A HIGHLY AMPLIFIED PATTERN
EVOLVING FOR ALL OF NEXT WEEK...WITH MASSIVE UL LOW PRESSURE OVER
THE WESTERN CONUS. THE BIG QUESTION IS...WHERE WILL THE RESPONDING
TROF DEVELOP DOWNSTREAM? ECMWF HAS BEEN FAIRLY CONSISTENT WITH
PINCHING THE RIDGE OVER THE MS RIVER VALLEY AND MIDWEST FROM
N-S...WITH CUTOFF LOW PRESSURE HANGING BACK OVER THE MARITIMES AND
NEW ENGLAND. GFS AND GLOBAL CAN ALSO SIMILAR IN UL FLOW
PATTERN...MUCH MORE SO THAN LAST FEW DAYS. FEEL MORE CONFIDENT
LEANING WITH BLOCK CLOSER TO NE. THIS SCENARIO CONTINUES TO BRING
SOME MINOR S/WV TROFS INTO THE REGION TUES/WEDS WITH COLD AIR
STILL ALOFT FOR AFTN SHRA/TSRA POTENTIAL. SFC HIGH PRESSURE THEN
LOOKS TO BUILD UNDERNEATH NWLY FLOW ALOFT...AND IT MAY TURN OUT TO
BE MAINLY DRY FOR THE END OF THE WEEK AS WE REMAIN UNDER CONFLUENT
FLOW...SINKING AND DRYING. TEMPS START OUT COOLER THAN
NORMAL...THEN TREND BACK TOWARD WHAT MID/LATE MAY SHOULD FEEL
LIKE. STARTED WITH HPC GUIDANCE.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR NEXT 24 HOURS. SOME SHOWERS THIS AFTN AHEAD OF AND WITH
A COLD FRONT ENDING BY 00Z. WITH THE SHOWERS AND MAYBE A TS CIGS
AND VSBYS COULD DROP BRIEFLY TO MVFR. SIMILAR SUNDAY WITH POPCORN
SHOWERS DEVELOPING UNDER UL COLD LOW.
SW WINDS AROUND 10 KTS AND GUSTING TO 20 KTS AT SYR AND BGM
TAFTN.WIND DIES TONIGHT BUT PREDOMINATELY W AT AROUND 5 KTS. ON
SUNDAY SW WIND AT 5 TO 10 KTS.
OUTLOOK...
SUN...VFR. CHC AFTN MVFR IN SCT AREAS -SHRA/-RA.
MON/TUE/WED...VFR. CHC MVFR IN DAILY AFTERNOON SCT -SHRA.
THU...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...JMA
LONG TERM...JAB/TAC
AVIATION...TAC
Hazardous weather outlook, May 17, 1:46 PM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT SAT MAY 17 2008
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
246 PM EDT SAT MAY 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH THE REGION
LATE THIS AFTERNOON AND EARLY THIS EVENING. ANY THUNDERSTORMS THAT
DEVELOP HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 MPH AND
SMALL HAIL...BUT AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ARNOTT
In the hours before
Special weather statement, May 17, 2:57 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT SAT MAY 17 2008
NYZ025-044-045-055-056-172045-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
357 PM EDT SAT MAY 17 2008
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL TO ONE HALF
INCH IN DIAMETER...AND STRONG GUSTY WINDS BETWEEN 40 AND 50 MPH.
THIS STORM WAS LOCATED NEAR SOUTH DANBY...AND MOVING EAST AT 45
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SPEEDVILLE AND JENKSVILLE AT 405 PM EDT...
BERKSHIRE AND RICHFORD AT 410 PM EDT...
EAST BERKSHIRE AND HUNTS CORNERS AT 415 PM EDT...
NANTICOKE AND CENTER LISLE AT 420 PM EDT...
WHITNEY POINT AND LISLE AT 425 PM EDT...
CASTLE CREEK AT 430 PM EDT...
CHENANGO FORKS AT 435 PM EDT...
GREENE AND SMITHVILLE FLATS AT 440 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
PB
Event by event
1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Tornado, Oneida
- When
- May 17, 5:50 PM EST to 5:52 PM EST
- Where
- Oneida County, 2.1 mi NW of Camden to 1.89 mi NNW of Camden
- Rating
- EF0
- Path length
- 0.58 mi
- Path width
- 250 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.353, -75.777
An EF0 tornado touched down near the west branch of Fish Creek. A barn collapsed, and siding was riped off a portion of the house. Several large branches over one foot in diameter were broken off trees, and a snowmobile trailer was blown approximately 20-25 feet. Debris from the yard was found 1/2 mile away.
Thunderstorm Wind, Oneida
- When
- May 17, 6:10 PM EST
- Where
- Oneida County, 1.47 mi NNW of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.350, -75.760
Several trees were knocked down.
Hail, Onondaga
- When
- May 17, 7:05 PM EST
- Where
- Onondaga County, Cicero
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -76.120
Penny to nickel size hail fell for one minute. Also, pea size hail fell for 8 minutes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Washington, May 17, 20082 deaths · 14 injured · 1 event
- Flooding in Washington, May 17 to 31, 2008$1.0 million · 5 events
- Damaging Winds in Michigan, May 17, 2008$35,000 · 52 kt wind · 10 events
- Lightning Strike in Wisconsin, May 17, 2008$20,000 · 1 event
- Strong Wind in Wisconsin, May 17, 20081 injured · 1 event
- Damaging Winds in Michigan, May 17, 200856 kt wind · 7 events
- Damaging Winds in Minnesota, May 17, 200860 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Superior, May 17, 20084 events
- High Wind in Minnesota, May 17, 200851 kt wind · 2 events
- Hail in Wisconsin, May 17, 20081 in hail · 2 events
- Flood in Indiana, May 17 to 21, 2008$10,000 · 1 event
- Wildfire in Washington, May 17 to 23, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91939, 91940, 91937.